Printer Friendly

Acetaminophen linked to deaths in acute viral hepatitis.

LOS ANGELES -- Even small amounts of acetaminophen can cause acute liver failure and death in some patients with acute viral hepatitis, according to research presented at the annual Digestive Diseases Week.

Acetaminophen adducts--the toxic byproducts of acetaminophen liver damage-were found in serum samples of 9 out of 72 patients (12.5%) with confirmed hepatitis A or B that had progressed to liver failure. The patients were part of a registry of acute liver failure cases, said senior study author Dr. William M. Lee, professor of medicine at the University of Texas Southwestern Medical School, Dallas.

The investigators compared the findings with serum results from 10 patients whose acute liver failure was known to have been induced by an overdose of acetaminophen. The acetaminophen adducts found in the 10 patients who had overdosed were significantly higher than the levels in the 72 patients, which was consistent with patient reports that they had used acetaminophen in the days before the study but not in doses greater than 4 g per day. The study also showed that about two-thirds of the acute viral hepatitis patients with acetaminophen adducts died within 3 weeks of admission to the study, compared with 27% of hepatitis patients without adducts.

Acetaminophen is a dose-related toxin and for patients with hepatitis A or B, there is a serious risk of liver failure with even therapeutic doses of the drug, Dr. Lee said. Patients may inadvertently take excessive doses of the over-the-counter pain reliever either by taking it in combination with an acetaminophen-containing narcotic or in combination with an over-the-counter flu medication that also contains acetaminophen. Since many patients with early viral hepatitis experience flu-like symptoms, it's key that they are educated about the risks of taking acetaminophen, according to Dr. Lee.

The study was supported by a grant from the National Institutes of Health.

BY MARY ELLEN SCHNEIDER

New York Bureau
COPYRIGHT 2006 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2006 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:Gastroenterology
Author:Schneider, Mary Ellen
Publication:Internal Medicine News
Article Type:Brief article
Geographic Code:1USA
Date:Oct 1, 2006
Words:312
Previous Article:Lamivudine is still useful against some hepatitis B.
Next Article:Diagnostic methods eyed in chronic pancreatitis.
Topics:


Related Articles
A lesson in the ABCs of hepatitis.
Laboratory approach to acute and chronic hepatitis.
Hepatitis; Overview.
Hepatitis; Diagnosis.
Hepatitis; Treatment.
Even when used as directed, acetaminophen can lead to liver toxicity or death. Here's how to use acetaminophen safely.
Unexplained acute liver failure is often acetaminophen toxicity.
False-positive acetaminophen results in a hyperbilirubinemic patient.
Type A viral hepatitis: epidemiology, diagnosis, and prevention.

Terms of use | Privacy policy | Copyright © 2018 Farlex, Inc. | Feedback | For webmasters